MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEX SCREWDRIVER SHAFT

SMITH & NEPHEW, INC. HEX SCREWDRIVER SHAFT
Model Number 71170036
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/18/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the surgeon was trying to tighten up a screw and the hex screwdriver got broken apart.A loose piece fell to the ground and was recovered.No delay nor injury was reported.A s&n backup device was available during surgery.
 
Additional Manufacturer Narrative
Results of investigation: the device, used in treatment, was returned for evaluation.The clinical/medical team concluded, per report, the broken piece was recovered.No patient injuries or adverse consequences were reported due to the reported issue.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A visual inspection confirmed the tip of the hex screwdriver shaft is broken off.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HEX SCREWDRIVER SHAFT
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10540362
Report Number1020279-2020-04612
Device Sequence Number3123712
Product Code HXX
UDI-Device Identifier03596010180728
UDI-Public03596010180728
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71170036
Device Catalogue Number71170036
Device Lot Number14LTSN070
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2020
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer10/19/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date11/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;